Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 298, NWS Shreveport, LA

July 17, 2003Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 17, 2003, 10:17 PM CDT for Ouachita Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2003, 10:17 PM CDT (03:17 UTC)
Expired
Jul 17, 2003, 11:15 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3573 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3573 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:35 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 17, 9:35 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT THU JUL 17 2003

CONVECTION CONTINUES TO FIRE AROUND THE PERIPHERY OF OUR UPPER
RIDGE OUT WEST...AS A SERIES OF VORT LOBES CONTINUES TO WRAP
SOUTHWEST AROUND THE RIDGE THROUGH THE DELTA REGION OF NE LA AND
INTO SCNTRL LA.  LATEST MSAS SFC ANALYSIS PLACES A VERY WEAK SFC
BNDRY GENERALLY ALONG I-20...EAST INTO MS.  LAPS ANALYSIS STILL
INDICATING AMPLE INSTABILITY GENERALLY EAST OF A LINE FROM JUST
E OF ELD...TO IER.  HOWEVER...SOME AREAS HAVE BEEN WORKED OVER
FROM PREVIOUS CONVECTION...AND THE LOSS OF AFTERNOON HEATING SHOULD
MINIMIZE ORGANIZED DEVELOPMENT.  HOWEVER...OUTFLOWS ARE GALORE ACROSS
THAT REGION...THUS WILL LEAVE LOW CHANCE POPS FOR THE EAST.  STRONG
SUBSIDENCE SHOULD PREVAIL ELSEWHERE.  BLOWOFF FROM CONVECTION SHOULD
HOLD TEMPS UP ONCE AGAIN OVERNITE...BUT FORECAST MIN TEMPS APPEAR
REASONABLE...THUS ONLY MINOR ADJUSTMENTS WILL BE MADE.

MAIN CONCERN IS THE HEAT. UPPER RIDGE WILL CONTINUE TO HOLD ITS OWN
AGAIN FRI...BUT WILL BEGIN TO SLOWLY RETREAT BACK WESTWARD AWAY
FROM THE AREA FRI. NITE.  H850 RIDGE BEGINS TO WEAKEN FRI...
RESULTING IN WEAKENING SUBSIDENCE/SLIGHTLY BETTER CHANCES FOR
ISOLATED CONVECTION TO DEVELOP.  H1000-850 THICKNESSES INCREASE
FURTHER ESP. ALONG AND NORTH OF I-20 DURING THE DAY...THUS...
POSSIBLY A TRIPLE DIGIT POSSIBLE ACROSS THE NORTH.  MUCH OF THE
AREA ALONG AND NORTH OF I-20 BORDERED NEAR THE HEAT ADV CRITERIA
THIS AFTERNOON...WITH MORE OPPRESSIVE HEAT/HIGHER DEWPOINTS OVER
THE ERN ZONES.  MLU EVEN TOPPED OUT TODAY WITH A HEAT INDEX OF 111
WILL UPDATE THE SPS REGARDING THE HIGH HEAT INDICIES...AND LET THE
MID-SHIFT DECIDE EXACTLY WHERE A HEAT ADV SHOULD BE NEEDED...IF ONE
IS ISSUED.  HEAT SHOULD BEGIN TO SUBSIDE SAT. AS RIDGE EASES A BIT
FARTHER WEST...WITH AREA MORE INFLUENCED WITH CLOUD COVER...
CONVECTION FIRING IN THE NRLY FLOW ALOFT AND APPROACHING WK FRONTAL
BNDRY.

UPDATE/SPS WILL BE OUT SHORTLY.

15

.SHV...NONE.
Hazardous weather outlook, Jul 17, 12:00 PM CDT, 10 hours 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 17, 4:30 PM CDT, 5 hours 47 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT THU JUL 17 2003

...HEAT INDEX VALUES 100 TO 110 DEGREES FRIDAY AFTERNOON...

TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S FRIDAY AFTERNOON
ACROSS EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY WILL
PRODUCE HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON
ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTH CENTRAL LOUISIANA...WHILE HEAT INDEX VALUES ARE
EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG
AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC
BEVERAGES...AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING.
IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES.

HEAT AND HUMIDITY WILL REMAIN IN PLACE OVER THE WEEKEND...BUT A FEW
DISTURBANCES ROTATING AROUND AN UPPER RIDGE OF HIGH PRESSURE...SHOULD
COOL OFF THE TEMPERATURES BY A COUPLE OF DEGREES. THESE DISTURBANCES
COULD PRODUCE MORE CLOUD COVER...AND A SLIGHTLY BETTER CHANCE FOR
SOME RAIN ACROSS THE REGION.
Local storm report, Jul 17, 6:55 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
655 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 NE HUTTIG               AR   .75 INCH HAIL
07/17/03   UNION                          REPORT FROM GENERAL PUBLIC

15
Special weather statement, Jul 17, 10:00 PM CDT, 17 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 PM CDT THU JUL 17 2003

...HEAT INDEX VALUES FROM 100 TO 110 DEGREES FRIDAY AFTERNOON...

TEMPERATURES WILL CLIMB INTO THE MID 90S TO NEAR 100 DEGREES ACROSS
EAST TEXAS...SOUTHWEST ARKANSAS...MCCURTAIN COUNTY IN SOUTHEAST
OKLAHOMA...AND NORTHWEST AND NORTH CENTRAL LOUISIANA...FRIDAY
AFTERNOON.

THESE TEMPERATURES WHEN COMBINED WITH THE HUMIDITY...WILL PRODUCE
HEAT INDEX VALUES OF 105 TO 110 DEGREES FRIDAY AFTERNOON ACROSS
EXTREME NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...
AND NORTH CENTRAL LOUISIANA...WHERE THE HIGHER TEMPERATURES AND
HUMIDITY WILL BE FOUND.  FARTHER SOUTH...HEAT INDEX VALUES ARE
EXPECTED TO BE BETWEEN 100 AND 105 DEGREES ACROSS EAST TEXAS ALONG
AND TO THE SOUTH OF INTERSTATE 20...AND NORTHWEST LOUISIANA.

THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON ALCOHOLIC BEVERAGES...
AND WEARING LIGHT COLORED...LOOSE FITTING CLOTHING. IF POSSIBLE...
SPEND TIME IN AIR CONDITIONED FACILITIES.

THE HEAT AND HUMIDITY WILL PERSIST INTO THE WEEKEND...BUT SHOULD NOT
BE QUITE AS OPPRESSIVE...AS THE UPPER RIDGE OF HIGH PRESSURE OVER THE
CENTRAL HIGH PLAINS...BEGINS TO DRIFT BACK WEST...ALLOWING SEVERAL
DISTURBANCES TO ROTATE SOUTH ALONG ITS PERIPHERY AND INTO THE REGION.
ASSOCIATED CLOUD COVER AND SOME SHOWER AND THUNDERSTORM ACTIVITY...
SHOULD HELP TO COOL OFF THE TEMPERATURES BY A FEW DEGREES. HOWEVER...
DESPITE SOME POSSIBLE RELIEF FROM THE HEAT...AFTERNOON HEAT INDICIES
WILL STILL REMAIN NEAR 100 DEGREES...THUS PRECAUTIONS SHOULD CONTINUE
WHEN WORKING OUTSIDE.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.